Warsaw 2013 Programme Registration Exhibition Hotels Virtual Exhibition Warsaw Satellite Meetings Visa Information

Drug-induced black hairy tongue in cataract surgery

Poster Details

First Author: M.Latasiewicz SPAIN

Co Author(s):    J. Giralt   D. Roldan   F. Chait   R. Torres     

Abstract Details


To present a case of black hairy tongue (BHT) as a rare complication of post-cataract surgery treatment


: Hospital ClĂ­nic of Barcelona, Department of Ophthalmology


A 78-year-old otherwise healthy female patient had cataract surgery performed in her right eye with the usual technique of phacoemulsification with implantation of an acrylic intraocular lens in the capsular bag, without complications. The postoperative treatment consisted of combined tobramycin and dexamethasone eyedrops QID and were tapered weekly. The immediate postoperative period was uneventful. In the follow-up visit in the third postoperative week the patient complained of black coloration of her tongue which caused discomfort in her mouth, and had begun about a week earlier. We observed dark pigmented hypertrophied filiform papillae on the central and posterior part of the superior surface of her tongue, compatible with a disorder called the black hairy tongue (lingua villosa nigra).


The patient had no other medical condition, she did not receive any other medical treatment, and had an otherwise healthy oral cavity without any predisposing lesions. Therefore we associated the appearance of BHT with the tobramycin/dexamethasone eyedrops, which we suspended. Three weeks later the condition resolved completely, and the patient was satisfied with her postoperative result. Her best corrected visual acuity (BCVA) improved to 0.8 from the preoperative 0.3.


BHT is a benign, self-limiting disorder characterized by hypertrophy, hyperkeratinization, and pigmentation of the tongue filiform papillae. It is often associated with the use of a variety of medications (especially broad spectrum antibiotics), high coffee or tea ingestion, infections, radiotherapy, and poor oral hygiene. BHT is normally asymptomatic, but may cause xerostomia, nausea, and discomfort. Eliminating the triggering factor usually is sufficient to resolve the condition. BHT so far has not been described in association with post-cataract surgery medication nor with the treatment of any other ocular condition. We believe that the ophthalmologist should be aware of the possible drug-induced occurrence of this disorder.

Financial Disclosure:


Back to previous